Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 112, NWS Springfield, MO

December 27, 2015Barry County, Christian County, Stone County, Missouri

NWS Springfield, MO issued this flash flood warning at Dec 27, 2015, 12:35 AM CST for Barry County, Christian County, Stone County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 27, 2015, 12:35 AM CST (06:35 UTC)
Expired
Dec 27, 2015, 4:30 AM CST
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, Christian County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 53 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 6.6 hours before the alert went out and 383 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2015-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2015-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

347 
WGUS53 KSGF 270635
FFWSGF
MOC009-043-209-271030-
/O.NEW.KSGF.FF.W.0112.151227T0635Z-151227T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1235 AM CST SUN DEC 27 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CHRISTIAN COUNTY IN SOUTHWESTERN MISSOURI...
  SOUTHEASTERN BARRY COUNTY IN SOUTHWESTERN MISSOURI...
  STONE COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 430 AM CST
    
* AT 1232 AM CST...DOPPLER RADAR INDICATED THUNDERSTORM PRODUCING
  MODERATE TO HEAVY RAIN ACROSS THE WARNED AREA. TWO TO THREE INCHES
  OF RAIN HAS ALREADY FALLEN...WITH AN ADDITIONAL ONE TO TWO INCHES
  OF RAIN POSSIBLE THROUGH 4 AM CST. 

* CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
  LOCATIONS IN THE WARNING INCLUDE...
  NIXA...                           OZARK...
  ROARING RIVER STATE PARK...       CASSVILLE...
  KIMBERLING CITY...                SPARTA...
  CRANE...                          SHELL KNOB...
  REEDS SPRING...                   HIGHLANDVILLE...
  SELIGMAN...                       INDIAN POINT...
  BRANSON WEST...                   GALENA...
  WASHBURN...                       MCCORD BEND...
  GOLDEN...                         EMERALD BEACH...
  EAGLE ROCK...                     HURLEY...

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 13 AT RAILEY CREEK NEAR REEDS SPRING...
HIGHWAY 13 AT PINE RUN NORTHWEST OF GALENA...
ROUTE U AT PEDELO CREEK NORTHEAST OF SPARTA...
HIGHWAY 39 AT FLAT CREEK NEAR JENKINS...
AND HIGHWAY 39 AT FLAT CREEK SOUTH OF JENKINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3650 9407 3654 9407 3692 9360 3709 9314
      3708 9290 3686 9308 3681 9318 3682 9331
      3674 9331 3651 9345

$$

TERRY
1 follow-up statement
197 
WGUS73 KSGF 270841
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 AM CST SUN DEC 27 2015

MOC009-043-209-270850-
/O.CAN.KSGF.FF.W.0112.000000T0000Z-151227T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHRISTIAN MO-BARRY MO-STONE MO-
241 AM CST SUN DEC 27 2015

...THE FLASH FLOOD WARNING FOR CENTRAL CHRISTIAN...SOUTHEASTERN BARRY
AND STONE COUNTIES IS CANCELLED...

THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH A FLOOD WARNING SINCE
FLASH FLOODING AND RAPID WATER RISES ARE NO LONGER EXPECTED.
RESIDUAL FLOODING OF LOW LYING AREAS WILL CONTINUE THROUGH THE
NIGHT. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.

LAT...LON 3650 9407 3654 9407 3692 9360 3709 9314
      3708 9290 3686 9308 3681 9318 3682 9331
      3674 9331 3651 9345

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Dec 26, 11:39 PM CST, 56 minutes earlier.

Area forecast discussion, Dec 26, 11:39 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service SPRINGFIELD MO
1139 PM CST SAT DEC 26 2015

...Major Flood Event Ongoing...

.UPDATE...
Issued at 1131 PM CST SAT DEC 26 2015

A very dangerous flood event is underway across much of the region
late this evening, with numerous roads flooded and closed. A line
of thunderstorms along the leading edge of the steady rain has
sagged to the south tonight, affecting areas from Branson to
Mountain Grove as of 1130 PM. This trend should continue through
much of the night.

North of these thunderstorms, a large area of moderate rain will
continue unabated through tonight and during the day Sunday, with
rainfall rates of 0.25 to 0.3 inches per hour. While not nearly as
intense as what was seen earlier in the Springfield area with the
thunderstorms, this should be more than enough to preclude much
in the way of improvement to ongoing flooding. In addition, we
should expect to see significant rises on area rivers starting
overnight tonight, as runoff from today's rain starts to reach the
main river channels. Many rivers across the region are expected to
reach or exceed major flood stage on Sunday, with significant
impacts expected.

&&

.SHORT TERM...(This Evening through Sunday night)
Issued at 225 PM CST SAT DEC 26 2015

Confidence remains high in a very high impact heavy rain and
flooding event tonight into Sunday/Sunday night. A frontal
boundary will lift north into the area this afternoon and slowly
sink back to the south through the day on Sunday.

There remains a conditional risk of severe thunderstorms this
afternoon and evening over southern Missouri if enough instability
can develop as the front lifts into the area. All modes of severe
storms would be POSSIBLE if enough instability can develop.
Confidence in severe storms this afternoon and evening is low.

A strong upper low over Arizona this afternoon will remain
southwest of the area through Sunday with strong diffluent flow
over the area. The upper low and surface low will eventually track
over the area on Sunday night, but until that time, there will be
periods of heavy rainfall, initially with embedded thunderstorms,
especially on the warmer side of the front. Heaviest rainfall
amounts have shifted slightly to the northwest over the past
couple of days and is now along the I44 corridor. We are still
forecasting six to eight inches of ADDITIONAL rainfall along this
corridor beginning this evening on top of what we have already
received from last night into the day today. This will lead to
significant to record flooding in some instances across a large
portion of our forecast area.

.LONG TERM...(Monday through Saturday)
Issued at 225 PM CST SAT DEC 26 2015

The low will track through the area on Monday, drawing colder air
into the region with it, but taking the majority of any
measurable precipitation with it as well. May be cold enough to
generate some light snow in the far western portion of the CWA on
Monday, but with surface temperatures around or slightly above
freezing not expecting to measure more than a couple tenths of an
inch of snow at this point. The main story will remain with
ongoing flooding with the rainfall we are expecting tonight
through Sunday night. The flooding will likely continue into at
least the middle portion of the upcoming week.

Another quick moving shortwave from the southwest will track
across the western portion of the CWA Tuesday night into Wednesday
and may bring some flurries or light snow. Models are showing any
measurable precipitation occurring northwest of our CWA.
Confidence in having any measurable snow with this secondary
system is low.

Precipitation chances for the remainder of the period will then
diminish as we get into a more northwest flow pattern aloft at
least through the remainder of the workweek. Temperatures are
expected to be more seasonal for this time of year.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1131 PM CST SAT DEC 26 2015

Conditions should remain very poor overnight at the terminals,
with IFR to LIFR expected. North winds will become increasingly
gusty overnight, with a few gusts approaching 30 KT by morning at
SGF and JLN.

&&

.SGF Watches/Warnings/Advisories...
MO...Flash Flood Watch through Monday morning for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Flash Flood Watch through Monday morning for KSZ073-097-101.

&&

UPDATE...Boxell
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Boxell
Hazardous weather outlook, Dec 26, 10:47 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1047 PM CST SAT DEC 26 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280500-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1047 PM CST SAT DEC 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  SIGNIFICANT TO EXTREME FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  MODERATE RAINFALL WITH POCKETS OF HEAVY RAIN WILL CONTINUE TO
  OCCUR ACROSS SOUTHEASTERN KANSAS AND THE MISSOURI OZARKS
  THROUGH THE OVERNIGHT HOURS...WITH FLASH FLOODING AND RIVER
  FLOODING CONTINUING. EMBEDDED RUMBLES OF THUNDER WILL OCCUR AT
  TIMES ACROSS THE ENTIRE AREA OVERNIGHT. NO SEVERE WEATHER IS
  EXPECTED.

  HEAVY RAIN OCCURRED SATURDAY EVENING FROM ANDERSON TO
  SPRINGFIELD TO ROLLA MISSOURI WHERE THREE TO SIX INCHES OF RAIN
  FELL. NUMEROUS FLOODED ROADWAYS AND WATER RESCUES WERE
  REPORTED. FLASH FLOODING WILL CONTINUE TO OCCUR ACROSS THESE
  AREAS AS RUNOFF FROM THE HEAVY RAIN ALONG WITH THE ADDITIONAL
  RAIN CONTINUES OVERNIGHT.

  THE STEADY MODERATE RAIN ACROSS SOUTHEASTERN KANSAS AND WEST
  CENTRAL MISSOURI WILL ALSO START TO ADD UP OVERNIGHT WITH RISES
  ON CREEKS AND RIVERS RESULTING IN FLOODING IN THESE LOCATIONS
  AS WELL OVERNIGHT.

  SOME AREAS THAT DO NOT NORMALLY FLOOD COULD EXPERIENCE FLOODING
  DURING THIS EVENT. FOR SOME LOCATIONS ACROSS SOUTHERN AND
  SOUTHWESTERN MISSOURI...FLOODING COULD EXCEED THAT SEEN DURING
  THE SPRING 2008 AND 2011 FLOODS.

  NORTH TO NORTHEAST SURFACE WINDS WILL START TO GUST TO BETWEEN
  30 AND 35 MPH AFTER MIDNIGHT TONIGHT ACROSS FAR SOUTHEASTERN
  KANSAS AND WESTERN MISSOURI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  HEAVY RAIN WILL CONTINUE SUNDAY AND SUNDAY NIGHT ACROSS MUCH OF
  THE REGION. STORM TOTAL RAINFALL AMOUNTS OF 4 TO 8 INCHES CAN
  BE EXPECTED...WITH THE HEAVIEST AMOUNTS ACROSS THE
  INTERSTATE 44 CORRIDOR. IN ADDITION TO FLASH FLOODING...MANY
  RIVERS ARE EXPECTED TO REACH AT LEAST MODERATE FLOOD STAGE BY
  SUNDAY...WITH SEVERAL RIVER POINTS REACHING MAJOR OR EVEN
  RECORD FLOOD STAGE. THOSE WITH INTERESTS ALONG OR NEAR AREA
  RIVERS ARE ENCOURAGED TO REMAIN ALERT FOR THE LATEST RIVER
  FORECASTS AND FLOOD WARNINGS.

  LIGHT SNOW MAY MIX IN WITH RAIN AS THIS STORM SYSTEM EXITS THE
  AREA MONDAY AND MONDAY NIGHT. NO WINTER WEATHER IMPACTS ARE
  EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Local storm report, Dec 26, 10:32 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1032 PM CST SAT DEC 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      3 NNE CASSVILLE         36.72N 93.85W
12/26/2015                   BARRY              MO   DEPT OF HIGHWAYS

            HIGHWAY Y NEAR FLAT CREEK CLOSED DUE TO FLOODING

0930 PM     FLASH FLOOD      CASSVILLE               36.68N 93.87W
12/26/2015                   BARRY              MO   DEPT OF HIGHWAYS

            BUSINESS 37 IN CASSVILLE CLOSED DUE TO FLOODING

&&

RABERDING
Local storm report, Dec 26, 10:35 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1035 PM CST SAT DEC 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      PINEVILLE               36.59N 94.38W
12/26/2015                   MCDONALD           MO   DEPT OF HIGHWAYS

            HIGHWAY W GOING NORTHEAST OUT OF PINEVILLE CLOSED DUE TO
            FLOODING

&&

RABERDING
Local storm report, Dec 26, 10:45 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1045 PM CST SAT DEC 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      9 ESE PINEVILLE         36.54N 94.23W
12/26/2015                   MCDONALD           MO   DEPT OF HIGHWAYS

            MISSOURI 90 NEAR COUNTY E CLOSED DUE TO FLOODING

1030 PM     FLASH FLOOD      9 W SELIGMAN            36.52N 94.10W
12/26/2015                   MCDONALD           MO   DEPT OF HIGHWAYS

            ROUTE KK NEAR BIG SUGAR CREEK CLOSED DUE TO FLOODING

&&

RABERDING
Local storm report, Dec 26, 11:05 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 PM CST SAT DEC 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     FLASH FLOOD      2 E STOCKTON            37.70N 93.76W
12/26/2015                   CEDAR              MO   LAW ENFORCEMENT

            ROUTE M CLOSED DUE TO FLOODING

&&

RABERDING
Local storm report, Dec 26, 11:23 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1123 PM CST SAT DEC 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLASH FLOOD      GALENA                  36.81N 93.47W
12/26/2015                   STONE              MO   DEPT OF HIGHWAYS

            MISSOURI 413 NEAR THE JAMES RIVER CLOSED DUE TO FLOODING

&&

RABERDING
Local storm report, Dec 26, 11:50 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 PM CST SAT DEC 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
12/26/2015                   GREENE             MO   AMATEUR RADIO

            ENTRANCE TO OLD SPRINGFIELD AIRPORT/EXPEDIA BUILDING
            FLOODED AT 5000 WEST KEARNEY. VEHICLE STRANDED WITH
            DRIVER RESCUED THROUGH TRUNK

&&

RABERDING

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 6:22 PM CSTFlash Flood WarningSGFCamden, Dallas, Hickory, Laclede, Maries, Miller and 6 more6 hr
Dec 26, 6:47 PM CSTFlash Flood WarningSGFJasper, Lawrence, McDonald, Newton4 hr
Dec 26, 7:03 PM CSTSpecial Weather StatementSGFGreene42 min
Dec 26, 7:32 PM CSTSpecial Weather StatementSGFLaclede43 min
Dec 26, 9:21 PM CSTAreal Flood WarningSGFBarton, Benton, Camden, Cedar, Jasper, Miller and 3 more36 hr
Dec 26, 9:52 PM CSTFlash Flood WarningSGFBarry, Christian, Douglas, Stone, Taney3 hr
Dec 26, 10:48 PM CSTAreal Flood WarningSGFBarton, Cedar, Dade, Hickory, Jasper, Lawrence and 4 more15 hr
Dec 27, 12:13 AM CSTFlash Flood WarningSGFCamden, Dallas, Hickory, Laclede, Maries, Miller and 6 more4 hr
Dec 27, 2:24 AM CSTAreal Flood WarningSGFBarry, Christian, Dade, Dallas, Greene, Lawrence and 5 more33 hr
Dec 27, 2:34 AM CSTAreal Flood WarningSGFBenton, Camden, Dallas, Dent, Hickory, Laclede and 7 more33 hr
Dec 27, 2:40 AM CSTAreal Flood WarningSGFBarry, Christian, Douglas, Stone, Taney30 hr
Dec 27, 10:03 AM CSTAreal Flood WarningSGFDent, Douglas, Howell, Oregon, Ozark, Shannon and 3 more24 hr
Dec 27, 11:40 AM CSTFlash Flood Warning EmergencySGFMcDonald18 hr
Dec 27, 1:38 PM CSTFlash Flood Warning EmergencySGFNewton18 hr
Dec 27, 1:45 PM CSTAreal Flood WarningSGFBarton, Cedar, Dade, Hickory, Jasper, Lawrence and 3 more24 hr
Dec 27, 2:06 PM CSTFlash Flood WarningSGFBarry6 hr
Dec 27, 3:57 PM CSTFlash Flood WarningSGFStone, Taney17 hr

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.